Back to Ask the Diabetes Team Ask the Diabetes Team

From Norwalk, Connecticut, USA:

In the past, when my stepdaughter has had a low blood sugar (not waking up, no seizure but crying in her sleep or being out of it), her mother has given her glucagon which usually makes her very sick and not well for the rest of the day. However, her father and I try to give her juice, but if not possible, I usually put honey in between her cheeks. She usually comes to within 10 minutes, and she is fine the rest of the day (no vomiting or headaches). Am I doing the right thing? Am I doing any harm by bringing her back this way versus the injection?


Any treatment of hypoglycemia that raises the blood glucose levels is fine. It's likely the glucagon dose being used is too high, and I might suggest half or a quarter of the dose to see if this raises the blood glucose levels but then does not cause the glucagon side effects of headache and nausea.

The dangers of using the honey when semiconscious are in aspirating the honey and harming the lungs. Usual advice for avoiding any oral treatment of hypoglycemia, honey or juice included is this: if unconscious or having a convulsion, use glucagon at home. If semiconscious, it depends upon whether or not the persons can follow instructions sufficiently well to swallow correctly. If any doubt, use the glucagon. Go back and review these treatment options with your diabetes team so that they can give you more specific advice.


Original posting 24 Sep 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.